Managing the Risk of Metabolic Syndrome in Epilepsy

Share this content:
Managing the Risk of Metabolic Syndrome in Epilepsy
Managing the Risk of Metabolic Syndrome in Epilepsy

Compared with the general population, people with epilepsy have elevated rates of cardiovascular mortality and morbidity, which may be driven by metabolic changes. Studies have found that this patient group also has an increased risk of developing metabolic syndrome and obesity, both of which have been shown to be risk factors for vascular disorders.1

“The individual components of the metabolic syndrome – type 2 diabetes mellitus, hypertension, dyslipidemia, and high abdominal circumference – can by themselves impair the quality of life of patients and together significantly increase the risk for heart attacks, strokes, and other cardiovascular events,” Sanjeev V. Thomas, MD, a professor of neurology and head of the R. Madhavan Nayar Centre for Comprehensive Epilepsy Care at Sree Chitra Tirunal Institute for Medical Sciences and Technology in India, told Neurology Advisor. In addition, findings from a 2015 study linked obesity with a reduction in cognitive function in patients with epilepsy.2

The 2 main potential causes of weight gain and metabolic syndrome in this patient population are anticonvulsants and sedentary lifestyle related to the disease. “Some of the antiepileptic drugs can cause weight gain and subsequent metabolic disturbances, and carbamazepine, phenytoin, and valproic acid may also directly cause considerable changes in plasma lipid levels, which is a major risk factor for metabolic syndrome,” Aleksei Rakitin, MD, a neurophysiologist at Tartu University Hospital in Estonia, told Neurology Advisor. Additionally, patients with epilepsy have higher rates of psychiatric disorders or symptoms related to brain damage, which could also influence metabolic risk.

Several recent studies investigated associations between specific AEDs and metabolic syndrome or weight gain in patients with epilepsy. In a study published in Seizure in May 2016, Dr Rakitin and colleagues compared the risk of metabolic syndrome in 213 adult epilepsy patients treated with valproate or carbamazepine monotherapy.3 Their results showed that both groups had a similar risk of metabolic syndrome, but they varied in terms of which components were most prominent in patients with metabolic syndrome: “Arterial hypertension (83.3%), abdominal obesity (83.3%), and increased TG level (75.0%) were the most common abnormalities”  in patients taking valproate, while the most common components of metabolic syndrome in patients treated with carbamazepine “were arterial hypertension (92.1%), increased FBG concentration (84.2%), and abdominal obesity (78.9%),” the authors reported.

Compared to males, females treated with valproate more frequently had the metabolic-syndrome components of increased waist circumference and decreased HDL-C concentration. Though they had a tendency toward higher comparative risk of metabolic disorder (OR = 1.48; 95% CI, 0.50–4.41; P= .485 for females vs OR = 0.74; 95% CI, 0.28–1.96; P= .551 for males), the difference was not statistically significant.

In an observational study co-authored by Dr Thomas and reported in Seizure in April 2016, 183 young adults (120 male, 63 female; aged 20-49) who had been using AEDs for the past 3 years were assessed for metabolic syndrome, and their blood glucose and lipids were tested.4 Findings reveal that 29.5% of patients met criteria for metabolic syndrome, and this group was more likely to have abdominal obesity and hypertriglyceridemia than diabetes or impaired fasting glucose (50%, 55.5%, and 27.8%, respectively). Valproate use and older age were linked to a significantly increased risk of metabolic syndrome.

“AEDs are known to alter the metabolic profile of an individual by altering the lipid profile, coagulation factors, and acute phase reactants,” said Dr Thomas. “Valproate is thought to act on the hypothalamus and alter adipokine expression, resulting in weight gain, and it contributes to insulin resistance by its actions on liver enzymes,” he explained. In a pediatric population, other researchers found that both oxcarbazepine and valproate monotherpay resulted in significant weight gain: approximately 15.4% and 21.2% of children in each group, respectively, became overweight or obese.5 The authors concluded that such patients be monitored for excess weight gain and receive counseling about how to adopt a healthy lifestyle.

It would be ideal if a patient's BMI could be controlled, and their glucose and lipid concentrations be checked, before the start of AED treatment, Dr Rakitin said. “When the signs of metabolic syndrome are present, it is better to prescribe a medication with less metabolic side-effects, and if weight gain occurs a switch to another AED should be considered,” he advised. Because of the teratogenicity and high infertility risk associated with valproate, it should generally be avoided for use in young female patients if there is an equivalent alternative, as well as in newly-diagnosed females who already show signs of metabolic syndrome. “These observations suggest that it is prudent to watch for weight gain and increased abdominal circumference while treating persons with epilepsy, and more stringently so if they are on valproate,” Dr Thomas said.

References

  1. Hamed SA. Antiepileptic drugs influences on body weight in people with epilepsy. Expert Rev Clin Pharmacol. 2015; 8(1):103-14.
  2. Baxendale S, McGrath K, Donnachie E, Wintle S, Thompson P, Heaney D. The role of obesity in cognitive dysfunction in people with epilepsy. Epilepsy Behav. 2015; 45:187-90.
  3. Rakitin A, Kõks S, Haldre S. Metabolic syndrome and anticonvulsants: A comparative study of valproic acid and carbamazepine. Seizure. 2016; 38:11-6.
  4. Nair SS, Harikrishnan S, Sarma PS, Thomas SV. Metabolic syndrome in young adults with epilepsy. Seizure. 2016; 37:61-4.
  5. Garoufi A, Vartzelis G, Tsentidis C, et al. Weight gain in children on oxcarbazepine monotherapy. Epilepsy Res. 2016; 122:110-3.
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus